Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 31, 2011, 4:37 PM PDT for San Diego County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 4:37 PM PDT (23:37 UTC)
- Expired
- Jul 31, 2011, 6:30 PM PDT
- In force
- 113 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WGUS56 KSGX 312337 FFWSGX CAC073-010130- /O.NEW.KSGX.FF.W.0014.110731T2337Z-110801T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 437 PM PDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 630 PM PDT * AT 430 PM PDT...HEAVY RAIN CONTINUES OVER MOUNT LAGUNA FROM STRONG PERSISTENT THUNDERSTORMS. SALT CREEK AND AGUA CALIENTE SPRINGS WILL RECEIVE FLASH FLOODING FROM RUNOFF. 1 TO 2 INCHES OF RAIN HAS OCCURRED WITH ADDITIONAL 1 INCH EXPECTED OVER A COUPLE DRAINAGE BASINS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUA CALIENTE SPRINGS PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3310 11637 3291 11619 3285 11638 3296 11654 $$ TARDY
1 follow-up statement
010 WGUS76 KSGX 010132 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 632 PM PDT SUN JUL 31 2011 CAC073-010139- /O.EXP.KSGX.FF.W.0014.000000T0000Z-110801T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 632 PM PDT SUN JUL 31 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... RUNOFF CONTINUES INTO THE DRY WASHES BUT THE THREAT FOR FLASH FLOODING HAS DIMINISHES. LAT...LON 3310 11637 3291 11619 3285 11638 3296 11654 $$ TARDY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:00 PM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SUN JUL 31 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS WILL DECREASE THIS EVENING. MONSOON MOISTURE DECREASES MONDAY AND TUESDAY AND SO WILL THE CHANCES OF MOUNTAIN AND DESERT THUNDERSTORMS. TUESDAY THROUGH THE REST OF THE WEEK...A WEAK TROUGH OF LOW PRESSURE TO OUR NORTHWEST WILL BRING DRIER SOUTHWEST FLOW ALOFT AND GREATER COVERAGE OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE WAVE OF WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY MOVE NORTHWARD...NOW MAINLY IN SAN BERNARDINO COUNTY. MEANWHILE THE CLEARING BEHIND THAT WAVE HAS LED TO EFFICIENT HEATING AND UPSLOPE FLOW ALONG THE PENINSULAR MOUNTAIN RANGE...AND EXPLOSIVE THUNDERSTORMS. THESE POWERFUL TSTORMS CAN BE EXPECTED MAINLY IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. PRECIP WILL CONTINUE TO MOVE OUT OF THE COASTAL BASIN THIS AFTERNOON. THE UPPER HIGH PRESSURE RIDGE TO OUR EAST WILL GET NUDGED VERY SLIGHTLY AWAY BY A WEAK LOW PRESSURE TROUGH TO OUR NORTH THIS WEEK. THIS WILL BRING A DRYING TREND WITH SOUTHWEST FLOW ALOFT. STILL ENOUGH MONSOON MOISTURE ON MONDAY WILL PRODUCE A FEW MOUNTAIN AND DESERT TSTORMS DURING THE AFTERNOON. ON TUESDAY AND BEYOND THE FLOW DRIES OUT FOR NO CHANCES. ALTHOUGH THE NAM MODEL WANTS ANOTHER DAY (TUESDAY) OF AFTERNOON TSTORMS IN MOUNTAINS AND DESERTS...AND THE EURO MODEL LESS SO...THE TREND IS CLEARLY DRYING OUT. ALSO THE MARINE LAYER WILL MAKE A RECOVERY AND REINSTATE THE MORE TYPICAL COASTAL LOW CLOUD CONFIGURATION. AND THIS PATTERN LOOKS FAIRLY PERSISTENT FOR SEVERAL DAYS. NEXT WEEK THERE ARE SIGNS OF HIGH PRESSURE BUILDING TO OUR EAST ONCE AGAIN AND PRODUCING MORE MONSOON FLOW INTO THE REGION. && 312050Z...COASTAL AREAS TO 10 MILES INLAND MOSTLY CLEAR WITH UNRESTRICTED VISIBILITIES TIL 09Z. AFTER 09Z THE LOW CLOUDS WILL RETURN. OVERNIGHT COVERAGE WILL BE PATCHY DUE TO LARGE AMOUNTS OF MONSOON MOISTURE AND SOME INSTABILITY ALOFT. THE SCT-BKN LOW CLOUDS WILL HAVE BASES NEAR 1300 FT MSL AND TOPS AROUND 2200 FEET MSL...CLEARING AROUND 19Z. OTHERWISE...INLAND AREAS SHOULD HAVE SCT-BKN CLOUD LAYERS BETWEEN FL100 AND FL250 THROUGH THIS EVENING WITH SCATTERED THUNDERSTORMS INLAND VALLEY AREAS EXTENDING INTO THE DESERTS. STRONG GUSTY WINDS...LIGHTNING...HEAVY RAIN...AND HAIL IS POSSIBLE NEAR THE THUNDERSTORMS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 8 PM THIS EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS. && PUBLIC...MM AVIATION...SMALL
Hazardous weather outlook, Jul 31, 4:00 PM PDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT SUN JUL 31 2011 CAZ042-043-048-050-055>058-060>062-011300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE MOUNTAINS AND NORTHERN DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS. THUNDERSTORMS PRODUCE DEADLY LIGHTNING. ISOLATED STRONG STORMS WILL PRODUCE TORRENTIAL RAIN...HAIL...AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONSOONAL MOISTURE WILL CONTINUE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS THROUGH MONDAY. FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE FOR THE MOUNTAINS AND ADJACENT DESERT FOOTHILLS. THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND ISOLATED FLASH FLOODING IS POSSIBLE. TUE THROUGH FRI...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD
In the hours before
Special weather statement, Jul 31, 12:07 PM PDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1207 PM PDT SUN JUL 31 2011 CAZ058-062-312000- SAN DIEGO COUNTY DESERTS- SAN DIEGO COUNTY MOUNTAINS- 1207 PM PDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL 100 PM PDT... AT 1205 PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MOUNT LAGUNA...OR 19 MILES NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH. THE STORM IS CROSSING I-8 AT THIS TIME. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA... CANEBRAKE AND AGUA CALIENTE SPRINGS. LAT...LON 3300 11652 3296 11617 3270 11632 3271 11650 TIME...MOT...LOC 1906Z 187DEG 12KT 3278 11640 TARDY
Special weather statement, Jul 31, 3:26 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 326 PM PDT SUN JUL 31 2011 CAZ058-062-312330- SAN DIEGO COUNTY DESERTS- SAN DIEGO COUNTY MOUNTAINS- 326 PM PDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL 430 PM PDT... AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MOUNT LAGUNA...OR 20 MILES SOUTHWEST OF BORREGO SPRINGS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THE THUNDERSTORM WILL ALSO PRODUCE TORRENTIAL RAINS...OVER 1.5 INCHES IN ONE HOUR. AREAS AFFECTED BY THIS STORM INCLUDE...JULIAN...BANNER...SHELTER VALLEY AND RANCHITA. LAT...LON 3324 11662 3322 11635 3293 11640 3293 11659 TIME...MOT...LOC 2225Z 205DEG 11KT 3300 11648 TARDY
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:19 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 30, 8:50 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 21 hr |
| Jul 31, 7:56 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Jul 31, 11:02 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 118 min |
| Jul 31, 12:07 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Jul 31, 12:31 PM PDT | Flash Flood Warning | SGX | San Diego | 119 min |
| Jul 31, 12:34 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Jul 31, 1:30 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 31, 3:26 PM PDT | Special Weather Statement | SGX | San Diego | 64 min |
| Jul 31, 3:33 PM PDT | Flash Flood Warning | SGX | San Diego | 117 min |
| Jul 31, 3:52 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 38 min |
| Jul 31, 3:59 PM PDT | Flash Flood Warning | SGX | San Bernardino | 100 min |
| Jul 31, 4:20 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 40 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.